Use of tiotropium Respimat Soft Mist Inhaler versus HandiHaler and mortality in patients with COPD

Katia Verhamme, A Afonso, Silvana Romio, Bruno Stricker, Guy Brusselle, MCJM Sturkenboom

Research output: Contribution to journalArticleAcademicpeer-review

61 Citations (Scopus)

Abstract

Tiotropium, a long-acting anticholinergic, is delivered via HandiHaler or via Respimat. Randomised controlled trials suggest that use of tiotropium Respimat increases the risk of dying. We compared the risk of mortality between tiotropium Respimat versus HandiHaler. Within the Integrated Primary Care Information database, we defined a source population of patients, aged >= 40 years, with >= 1 year of follow-up. Based on prescription data, we defined episodes of tiotropium use (Respimat or HandiHaler). The risk of mortality, within these episodes, was calculated using a Cox proportional hazard regression analysis. From the source population, 11 287 patients provided 24 522 episodes of tiotropium use. 496 patients died while being exposed to HandiHaler or Respimat. Use of Respimat was associated with almost 30% increased risk of dying (adjusted HR 1.27, 95% CI 1.03-1.57) with the highest risk for cardiovascular/cerebrovascular death (adjusted HR 1.56, 95% CI 1.08-2.25). The risk was higher in patients with coexisting cardiovascular disease (adjusted HR 1.36, 95% CI 1.07-1.73) than in patients without (adju Use of tiotropium Respimat was associated with an almost 30% increase of mortality compared with HandiHaler and the association was the strongest for cardiovascular/cerebrovascular death. It is unclear whether this association is causal or due to residual confounding by chronic obstructive pulmonary disease severity.
Original languageUndefined/Unknown
Pages (from-to)606-615
Number of pages10
JournalEuropean Respiratory Journal
Volume42
Issue number3
DOIs
Publication statusPublished - 2013

Research programs

  • EMC MM-04-42-02
  • EMC NIHES-01-64-03
  • EMC NIHES-03-77-02

Cite this